Advice for Coming Off Tranquilisers


(advertisement)

It has been reported that family doctors and health professionals are increasingly prescribing tranquilisers and sedatives to patients who are suffering from conditions such as stress, anxiety and other stress related mental health conditions. This is becoming a real concern to many people, especially now that we are seeing more children prescribed tranquilisers to help calm them and suppress their condition.

tranquilisers are only capable of curing the symptoms of a disorder / mental condition, but are not capable of curing the condition itself. For this reason, it is important to attempt to resolve the issues that have led to the condition at the same time that you attempt to reduce and finally stop taking tranquilisers. Care must be taken to prevent withdrawal symptoms when stopping a treatment of tranquillisers of any kind. Follow these steps to help:

  1. Visit your doctor and ask for advice concerning stopping the treatment. If a GP says that coping with withdrawal will be easy, then it may be advisable to seek a second opinion, as withdrawal can be a very difficult process.
  2. Be prepared to experience many unwanted symptoms such as loss of appetite, lethargy, poor concentration, numbness in extremities, panic, guilt, anxiety, depression, nightmares, insomnia, thirst, vomiting, nausea, weight loss, cramps, breathlessness, irregular pulse, constipation, hair loss, reduced libido, paranoia and visual problems. Any of these problems may occur as a result of coming off tranquillisers, so a slow, steady and controlled withdrawal is essential.
  3. Reduce the dose slowly and start alternative methods soon, such as a healthier diet, exercising, yoga, meditation, circuit training or martial arts. All these can help cope with stress related conditions.
  4. Remember that tranquilisers cure nothing, they just conceal the symptoms. Therefore the conditions that were experienced before taking tranquilisers are very likely to start to return. It is therefore essential to be mentally prepared for this, and you should develop a plan of action to cope with these conditions, through family and friends help, exercise and relaxation techniques etc.
  5. Warn family and friends of your plans in advance so that they can be supportive.
  6. Chose a good time, i.e. at a time when your life is relatively stable.
  7. Ask your doctor for lower doses to start with, and ask if they can help you with a slow and controlled reduction in the amount of the medicine taken.
  8. Do not be afraid to reduce the amount very slowly, be patient, do not expect the change to take place over night, or even in a week or two. It could be a long process, but staying positive and focused will pay dividends.
  9. If the tranquillizer that you have been taking is very potent, ask your doctor for a less potent type first, for example substitute diazepam for lorazepam. This must be done under medical supervision.
  10. Try to join a help group of people going through the same as you, and help each other through the process.

It could take one or two months to come off the tranquilisers entirely, but it will be worth it. Reduce slowly, for example if you take 3 doses a day now, then start by reducing the weekly quota rather than the daily quota, so that some days you take 2 doses, but other days you continue to take 3 doses, that you can been used to.

For example, if you currently take 3 doses a day, then this is 21 doses a week, then you could try to follow this seven week routine:


(advertisement)
  • Week 1: 19 doses (2 days with 2 doses, 5 days with 3 doses)
  • Week 2: 17 doses (4 days with 2 doses, 3 days with 3 doses)
  • Week 3: 15 doses (6 days with 2 doses, 1 day with 3 doses)
  • Week 4: 12 doses (2 days with 1 dose, 5 days with 2 doses)
  • Week 5: 8 doses (1 day with 2 doses, 6 days with 1 dose)
  • Week 6: 6 doses (1 day with no dose, 6 days with 1 dose)
  • Week 7: 3 doses (3 days with 1 dose, 4 days with no dose)
  • Week 8: 0 doses Tranquillizer reliance ended

This is an ideal plan, in that each week you manage to reduce the weekly dosage without any failures, and manage to cope well with the withdrawals, side effects and possible increasing stress related conditions that you experience prior to being prescribed tranquilisers.

Although you may not manage to complete the plan, then making an attempt at reducing your reliance on tranquilisers as a medication will still benefit you, and with any luck you will be able to continue for a while with a much reduced weekly dosage. Then when you make another attempt to cut tranquilisers, you will already be some way to success.

Withdrawal varies for every individual, and can last from a few weeks to over a year. Ensuring that you concentrate on alternative methods, such as exercises, sports, social clubs, healthy eating etc. is essential in helping you attain your goal of kicking the tranquillizer habit.

To conclude, the two most important things to remember are:

  1. Taking tranquilisers only hides the true problem, they do not cure the root cause of the problem.
  2. ALWAYS seek medical advice from a qualified doctor, and always consider a second or even third opinion.

There are some Internet organizations that can give more advice and support, such as:

Benzodiazepine Addiction, Withdrawal & Recovery – which also lists many UK based support groups


(advertisement)


(advertisement)

Leave a Reply

Your email address will not be published. Required fields are marked *